zbMATH — the first resource for mathematics

On the largest caps contained in the Klein quadric of \(PG(5,q)\), \(q\) odd. (English) Zbl 0947.51009
Let \(\mathcal H\) be the Klein quadric of order \(q\), i.e. the hyperbolic quadric in the projective space \(\text{PG}(5,q)\). A \(k\)-cap \(K\) in \(\mathcal H\) is a set of \(k\) points no three of which are collinear. If \(q\) is odd, then a \(k\)-cap \(K\) in \(\mathcal H\) exists only if \(k\leq q^3+q^2+q+1\), and in case of equality \(K\) intersects each plane of \(\mathcal H\) in a conic. Three examples of such caps are known [D. G. Glynn, Geom. Dedicata 26, No. 3, 273-280 (1988; Zbl 0645.51012), A. A. Bruen and J. W. P. Hirschfeld, Eur. J. Comb. 9, No. 3, 255-270 (1988; Zbl 0644.51006)].
The author proves that any \((q^3+q^2+q+1)\)-cap in the Klein quadric \(\mathcal H\), where \(q>3138\) is odd, is the intersection of the Klein quadric with another quadric. Furthermore, he gives restrictions on the type of this quadric. So, he gets close to a classification of caps of maximum size of the Klein quadric.

51E22 Linear codes and caps in Galois spaces
05B25 Combinatorial aspects of finite geometries
Full Text: DOI
[1] Bruen, A.A.; Hirschfeld, J.W.P., Intersections in projective space, II. pencils of quadric surfaces, Europ. J. combin., 9, 255-271, (1988) · Zbl 0644.51006
[2] Ebert, G.L.; Metsch, K.; Szőnyi, T., Caps embedded in Grassmannian surfaces, Geom. dedicata, 70, 181-196, (1998) · Zbl 0911.51013
[3] Edel, Y.; Bierbrauer, J., 41 is the largest size of a cap in PG(4, 4), Des. codes cryptogr., 16, 151-160, (1999) · Zbl 0935.51008
[4] Glynn, D.G., On a set of lines of PG(3, q) corresponding to a maximal cap contained in the Klein quadric in PG(5, q), Geom. dedicata, 26, 273-280, (1988) · Zbl 0645.51012
[5] Hirschfeld, J.W.P., Projective geometries over finite fields, (1979), Oxford Univ. Press Oxford · Zbl 0418.51002
[6] Hirschfeld, J.W.P., Finite projective spaces of three dimensions, (1985), Oxford Univ. Press Oxford · Zbl 0574.51001
[7] Hirschfeld, J.W.P., Projective geometries over finite fields, (1998), Oxford Univ. Press Oxford · Zbl 0899.51002
[8] Hirschfeld, J.W.P.; Storme, L., The packing problem in statistics, coding theory, and finite projective spaces, J. statist. plann. infer., 72, 355-380, (1998) · Zbl 0958.51013
[9] Hirschfeld, J.W.P.; Thas, J.A., General Galois geometries, (1991), Oxford Univ. Press Oxford · Zbl 0789.51001
[10] Segre, B., Sulle ovali nei piani lineari finiti, Atti accad. naz. lincei rend., 17, 1-2, (1954) · Zbl 0057.36301
[11] Segre, B., Ovals in a finite projective plane, Canad. J. math., 7, 414-416, (1955) · Zbl 0065.13402
[12] Semple, J.G.; Roth, L., Introduction to algebraic geometry, (1985), Clarendon Oxford · Zbl 0576.14001
[13] Storme, L.; Szőnyi, T., Intersection of arcs and normal rational curves in spaces of odd characteristic, (), 359-378 · Zbl 0794.51007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.